Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2006, 9:39 PM CDT for Rawlins County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2006, 9:39 PM CDT (02:39 UTC)
- Expired
- Jun 20, 2006, 10:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:25 PM CDT | TSTM WND GST 60 | 12 Sse Atwood, KS | ACCOMPANIED BY DIME SIZE HAIL |
| Jun 20, 10:25 PM CDT | NON-TSTM WND GST 60 | 12 Sse Atwood, KS | ACCOMPANIED BY DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3231 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210238 SVRGLD KSC153-210345- /O.NEW.KGLD.SV.W.0113.060621T0239Z-060621T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 939 PM CDT TUE JUN 20 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS... * UNTIL 1045 PM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF MCDONALD...OR ABOUT 23 MILES SOUTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCDONALD AROUND 955 PM CDT... BEARDSLEY AROUND 1015 PM CDT... BLAKEMAN AROUND 1030 PM CDT... ATWOOD AROUND 1040 PM CDT... LUDELL AROUND 1045 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 75 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 4001 10140 3957 10139 3957 10084 4001 10084 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:31 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 20, 3:31 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT TUE JUN 20 2006 .DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FOR THE MOST PART. SOME AMPLIFICATION TAKING PLACE OVER THE CENTRAL AND EASTERN PACIFIC. UPPER RIDGE HAS BEEN FLATTENED SOME AND PUSHED TO THE EAST BY WOUND UP SYSTEM OVER SOUTHERN CANADA. MEAN TROUGH POSITION IS STILL TO THE WEST WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FEATURE/FLOW. FAIRLY COLD AIR ALOFT WITH THIS UPPER TROUGH. PREFRONTAL TROUGH IS THROUGH THE AREA WITH COLD FRONT MOVING IN BEHIND IT PRETTY QUICKLY. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS INITIALIZED SIMILARLY AND RATHER WELL. ECMWF DID A LITTLE BETTER ON THE HEIGHT FIELD THAN THE GFS/UKMET. OVERALL THEY THOSE THREE ARE NOT FAR APART BUT WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE ECMWF DUE A BETTER HANDLE ON THE SOUTHERN RIDGE. AT LOW LEVELS...NAM LOOKED TO BE DOING THE BEST ON THE WIND FIELD. WILL BE GOING WITH A BLEND OF THE MODELS FOR THIS PACKAGE. TONIGHT...WHERE DOES THE FRONT END UP AND HOW MUCH MOISTURE AVAILABLILITY/AMOUNT OF UPSLOPE ARE THE BIG QUESTIONS FOR TONIGHT. RIGHT ENTRANCE REGION OF JET IS CAUSING THUNDERSTORM DEVELOPMENT TO THE NORTHWEST OF THE AREA. SHEARED OUT SHORTWAVE TROUGH JUST TO THE WEST OF US WITH DEFINITE SMALL SCALE SPIN APPROACHING FROM SOUTH CENTRAL COLORADO. RUC/GFS/UKMET WERE CATCHING THIS FEATURE THE BEST. BOTH OF THESE FEATURES AFFECT THE NORTHERN TWO TIERS OF COUNTIES THE MOST AND MAY BRUSH THE SOUTHEAST THREE COUNTIES. THE 700 MB TEMPERATURES ARE ALSO THE LOWEST IN THE NORTHERN COUNTIES. ALSO THE FRONT MAY AFFECT THE SOUTHEAST THREE COUNTIES. MOISTURE LEVELS ARE ALSO THE BEST IN THESE AREAS. SO WILL HAVE THE HIGHEST POPS IN THESE LOCATIONS. WEDNESDAY/WEDNESDAY NIGHT...SHORTWAVE TROUGH MOVES IN FROM THE WEST LATE IN THE AFTERNOON AND THEN ACROSS THE SOUTHERN HALF OF THE FORECAST AREA DURING THE NIGHT. HOWEVER...RIGHT REAR QUADRANT OF JET IS CLOSER TO THE NORTHERN PORTION OF THE FORECAST AREA DURING THE NIGHT. PLAN ON KEEPING HIGH POPS WITH THE HIGHEST IN THE SOUTHERN PORTION. PLAN ON GOING NEAR TO SLIGHTLY ABOVE GUIDANCE. THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT AND SHORTWAVE TROUGH IN NORTHWEST FLOW ALOFT MOVE THROUGH DURING THE LATE AFTERNOON AND NIGHT. STORMS COULD GO WELL INTO THE NIGHT. WILL HAVE HIGH CHANCE POPS AT LEAST FOR THE NIGHT PERIOD. PLAN ON NEAR GUIDANCE. FRIDAY...THUNDERSTORMS LOOK TO HOLD OFF TIL LATE...ESPECIALLY IF WE HAVE A BIG EVENT. WILL PROBABLY HAVE SOME CHANCE IN OUR COLORADO COUNTIES FOR THE AFTERNOON. WILL GO NEAR GUIDANCE. FOR SATURDAY THROUGH TUESDAY...MODELS NOT TOO DIFFERENT FOR MOST OF THE PART...AND ARE CONSISTENT WITH PREVIOUS RUNS. ONE TREND WAS THE WESTERN UPPER RIDGE AND EASTERN PACIFIC TROUGH TO BE A LITTLE MORE AMPLIFIED AND A LITTLE FURTHER WEST THAN THE PREVIOUS RUN. THIS IS REASONABLE BASED ON CURRENT DATA. HOWEVER...MODELS START DIVERGING AND CHANGING ON DAYS 6 AND 7. THE MODELS WANT TO BRING UPPER TROUGH FURTHER EAST. AGREE WITH NCEPS ASSESSMENT OF KEEPING LOWER HEIGHTS OFF THE COAST. LIKE A MORE AMPLIFIED RIDGE AND FURTHER WEST POSITION. BELIEVE THE GFS DOES BETTER WITH THIS SCENARIO UNTIL DAY 6 THEN THE ECMWF STARTS DOING BETTER. MODELS ARE A LITTLE DRIER THAN YESTERDAY. HOWEVER...AM LEARY OF NORTHWEST FLOW ALOFT AND EMBEDDED SHORTWAVES THAT MODELS WILL HAVE DIFFICULTY SEEING. RIGHT NOW WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MOST OF THE PERIOD. TUESDAY DOES LOOK DRY...AND WILL HAVE IT THAT WAY RIGHT NOW. WILL NOT STRAY TOO FAR FROM GUIDANCE EXCEPT WHEN GFS IS SUFFERING FROM CONVECTIVE FEEDBACK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Jun 20, 11:46 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT TUE JUN 20 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1146 AM CDT TUE JUN 20 2006 /1046 AM MDT TUE JUN 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE WEST WILL AID IN THE FORMATION OF ISOLATED THUNDERSTORMS OVER COLORADO THIS AFTERNOON. BY VERY LATE THIS AFTERNOON THESE STORMS WILL MOVE EASTWARD...REACHING LOCATIONS ALONG AND WEST OF A LEOTI KANSAS TO BURLINGTON AND WRAY COLORADO LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THESE STORMS WILL SPREAD EASTWARD INTO PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING AND OVERNIGHT HOURS. THESE STORMS WILL ORGANIZE INTO A CLUSTER MOVING NORTHEAST ACROSS AREAS MAINLY NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING WINDS AND POSSIBLY SOME LOCALLY HEAVY RAIN WILL OCCUR THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MUCH STRONGER DISTURBANCE WILL MOVE INTO THE AREA FROM EASTERN COLORADO DURING THE MID TO LATE AFTERNOON HOURS WEDNESDAY. SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE TRI STATE AREA WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. DURING THE LATE EVENING AND OVERNIGHT HOURS THE PRIMARY THREAT WILL BE HAIL LESS THEN AN INCH IN DIAMETER...GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY RAIN AS THE STORMS ORGANIZE INTO A LARGE CLUSTER. FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS MOVING OUT OF EASTERN COLORADO INTO WESTERN KANSAS AND NEBRASKA DURING THE EVENING AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MDT (5 PM CDT). LAMMERS
In the hours before
Local storm report, Jun 20, 8:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 10 E CLARKVILLE 40.38N 102.43W
06/20/2006 E2.00 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 20, 8:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 13 S SEIBERT 39.11N 102.87W
06/20/2006 E0 MPH KIT CARSON CO NWS EMPLOYEE
&&
MBULLERLocal storm report, Jun 20, 8:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 16 S FLAGLER 39.06N 103.07W
06/20/2006 E1.75 INCH KIT CARSON CO TRAINED SPOTTER
ACCOMPANIED BY 57 MPH MEASURED WIND GUST
&&
JOHNSONLocal storm report, Jun 20, 8:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 13 S SEIBERT 39.11N 102.87W
06/20/2006 E60.00 MPH KIT CARSON CO NWS EMPLOYEE
&&
MBULLERLocal storm report, Jun 20, 9:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 10 N GOODLAND 39.49N 101.71W
06/20/2006 M68 MPH SHERMAN KS NWS EMPLOYEE
&&
JOHNSONLocal storm report, Jun 20, 9:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST YUMA 40.12N 102.72W
06/20/2006 E60 MPH YUMA CO TRAINED SPOTTER
ACCOMPANIED BY PEA-SIZED HAIL
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| Jun 20, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 23 min |
| Jun 20, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 56 min |
| Jun 20, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jun 20, 9:12 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 30 min |
| Jun 20, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| Jun 20, 9:53 PM CDT | Tornado Warning | GLD | Rawlins | 43 min |
| Jun 20, 10:09 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 49 min |
| Jun 20, 10:33 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan | 57 min |
| Jun 20, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 32 min |
| Jun 20, 10:56 PM CDT | Tornado Warning | GLD | Decatur | 23 min |
| Jun 20, 11:16 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 59 min |
| Jun 20, 11:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 15 min |
| Jun 21, 12:52 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 14 min |
| Jun 21, 1:25 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.